Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Fort Worth, TX

June 20, 2018Collin County, Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jun 20, 2018, 8:17 PM CDT for Collin County, Grayson County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2018, 8:17 PM CDT (01:17 UTC)
Expired
Jun 20, 2018, 9:03 PM CDT
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Collin County, TX, Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 110 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
727 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS54 KFWD 210117
SVRFWD
TXC085-181-210215-
/O.NEW.KFWD.SV.W.0151.180621T0117Z-180621T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
817 PM CDT WED JUN 20 2018

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Northwestern Collin County in north central Texas...
  South central Grayson County in north central Texas...

* Until 915 PM CDT.

* At 817 PM CDT, a severe thunderstorm was located over Gunter, or 13
  miles southwest of Sherman, moving south at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near, 
  Van Alstyne around 820 PM CDT.
  Celina around 915 PM CDT.

LAT...LON 3351 9658 3326 9654 3329 9684 3341 9684
      3353 9680
TIME...MOT...LOC 0117Z 004DEG 9KT 3344 9670 

HAIL...1.00IN
WIND...60MPH
 
$$

25
2 follow-up statements
903 
WWUS54 KFWD 210137
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
837 PM CDT WED JUN 20 2018

TXC085-181-210215-
/O.CON.KFWD.SV.W.0151.000000T0000Z-180621T0215Z/
Collin TX-Grayson TX-
837 PM CDT WED JUN 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN COLLIN AND SOUTH CENTRAL GRAYSON COUNTIES...

At 835 PM CDT, a severe thunderstorm was located near the 
Grayson/Collin county line, between Gunter and Celina, moving south 
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

At 820 PM CDT, a trained spotter reported dime size hail 2 miles 
east of Gunter.

Although the hail core has just entered Collin County, the strong 
outflow winds have already reached Celina.

LAT...LON 3326 9654 3329 9684 3341 9684 3353 9680
      3352 9668 3340 9656
TIME...MOT...LOC 0135Z 006DEG 9KT 3340 9675 

HAIL...1.00IN
WIND...60MPH
 
$$

25
266 
WWUS54 KFWD 210203
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
903 PM CDT WED JUN 20 2018

TXC085-181-210211-
/O.CAN.KFWD.SV.W.0151.000000T0000Z-180621T0215Z/
Collin TX-Grayson TX-
903 PM CDT WED JUN 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLLIN AND SOUTH
CENTRAL GRAYSON COUNTIES IS CANCELLED...
        
The storm that prompted the warning has moved out of the warned area.
Thus, the warning has been cancelled early. However, cloud-to-ground 
lightning will still possible with this thunderstorms remaining in 
the area.

LAT...LON 3326 9654 3329 9684 3341 9684 3353 9680
      3352 9668 3340 9656
TIME...MOT...LOC 0159Z 004DEG 9KT 3333 9676 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:46 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 20, 6:46 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
646 PM CDT Wed Jun 20 2018

.AVIATION...
/00z TAFs/

The main concern this evening revolves around the convective
potential at the Metroplex TAF sites. Thunderstorms are ongoing
just north of the Red River early this evening near a cold front
and these will continue to gradually sink southward over the next
few hours. Visible satellite imagery also reveals the Cu field
just north and west of the Metroplex is becoming a bit more
agitated, with several convective initiation attempts noted over
the last hour. The currently-ascending 00z RAOB sampled some
fairly warm air around 700-750 mb, but the effects of a nearby
shortwave may be sufficient to erode this over the next hour or
two. As a result, we've elected to TEMPO TSRA at the Metroplex
airports (02-04z at DFW, DAL, AFW, and FTW, and 03-05z at GKY). A
brief north wind shift will be possible as convection passes, but
conditions should rapidly improve after 05z. At Waco,
precipitation chances appear too low to warrant an explicit
mention through the TAF period.

Overnight, there are signals that skies may clear across the
Metroplex. With considerable near-surface moisture in place along
with very light winds, there may be a potential for IFR cigs (and
vsbys). With considerable uncertainties regarding this potential,
we'll keep things more optimistic for the time-being, but a more
pessimistic outlook may be needed in later TAFs. IFR (even LIFR)
conditions appear to be in store for Waco as the next slug of
moisture rides northward overnight. Conditions will improve
quickly during the mid-morning hours on Thursday. Winds will
likely briefly shift out of the west before southerly winds return
during the late-afternoon and evening.

Carlaw

&&

.SHORT TERM... /Issued 331 PM CDT Wed Jun 20 2018/
/Tonight/
Tropical moisture will continue to be shunted to the east tonight
which will keep the majority of showers and storms east of the
forecast area. However, the eastern zones will still see some
scattered activity mainly through sunset.

There is also a chance for additional shower and thunderstorm
development late this afternoon/early evening generally north of
the forecast area in the vicinity of a weak cold front and
shortwave. If these storms do develop they will move southeast
into North Texas, affecting locations generally north of I-20.
Instability across the northern half of the region is marginal
and moisture will be decreasing through the night so storms may
have difficulty holding together. Therefore, we will keep PoPs
fairly low this evening/overnight.

Overnight lows will be generally in the lower and middle 70s with
a light south to southeast wind.

79

&&

.LONG TERM... /Issued 331 PM CDT Wed Jun 20 2018/
/Thursday Onward/

Thursday should begin with a relative lull in precipitation with a
stalled frontal boundary positioned through southern Oklahoma. The
plume of rich moisture that had brought portions of North and
Central Texas some beneficial rainfall will be shifting to the
south towards Mexico, leaving us with substantially lower PW
values. This will also mean fewer clouds than previous days, so
temperatures will warm quickly as we return to near/above normal
highs Thursday afternoon. As a shortwave pivots through the
Central Plains, this may force the stalled front to enter North
Texas by Thursday afternoon. This boundary could serve as a focus
for convective initiation Thursday afternoon during peak heating
with weak low-level convergence occurring near the diffuse frontal
zone. The mostly likely area would be north of I-20 and east of
I-35. Unlike the previous few days, our the environment will have
fewer tropical characteristics, and instead will be more unstable
with steeper lapse rates aloft and some drier mid-level air in
place. These condition would support a threat for some stronger
storms in these areas capable of strong winds or some hail through
Thursday evening.

After a couple days of near or below normal temperatures, Friday
will be a rude awakening that it is, in fact, summer in North
Texas. The upper ridge will build back in from the west, and
temperatures will climb into the upper 90s and low 100s west of
I-35 both Friday and Saturday. In addition, we'll keep some
residual low-level moisture around with dewpoints in the upper
60s and 70s which will contribute to heat index values at or above
105 degrees. It's possible a Heat Advisory will be needed during
the Friday/Saturday time period if it appears these conditions
will materialize. Both Friday and Saturday evenings, we will need
to keep an eye on convection to our north as storms are expected
to develop along the stalled front draped through Oklahoma. Some
of this activity could affect our Red River counties on Friday
evening. However, models are becoming quite a bit more aggressive
with suggesting an MCS will build into North Texas on Saturday
night. I've raised and expanded PoPs overnight Saturday into
Sunday morning for areas including the DFW Metro. Conditions are
actually reasonably favorable for a robust MCS to be maintained
into North Texas during this time, with northerly Corfidi vectors,
very large instability, and strong low-level warm advection. Some
strong winds would be possible if the complex can sustain itself
into North Texas.

Following the potential early morning complex, Sunday should be a
mostly dry day with temperatures a couple degrees cooler than
Saturday, although heat indices near 105 will still be possible.
We'll remain on the periphery of the upper ridge axis Monday
through Wednesday, and temperatures will remain mostly in the
mid/upper 90s. Outside of some low rain chances associated with
seabreeze convection across our southeast on Monday and Tuesday,
it appears most of the area will remain dry early next week.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  95  77  98  80 /  30  20  10  10  10
Waco                74  94  76 100  78 /  20  20   0   5   0
Paris               72  91  71  92  75 /  40  40  30  30  20
Denton              74  95  74  99  79 /  30  20  10  10  10
McKinney            72  93  71  96  73 /  30  30  20  10  10
Dallas              75  95  78  98  80 /  30  20  10  10  10
Terrell             73  94  75  98  78 /  30  30  10  10  10
Corsicana           72  92  75  97  76 /  30  20   5  10   5
Temple              72  93  74  99  76 /  20  20   0   5   0
Mineral Wells       72  96  73 100  78 /  30  10   5   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

90/25
Hazardous weather outlook, Jun 20, 7:15 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Fort Worth TX
715 PM CDT Wed Jun 20 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
715 PM CDT Wed Jun 20 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms are possible this evening, primarily near and north of
I-20/I-30. While severe weather is not anticipated, the strongest
storms will be capable of producing strong wind gusts and small hail
in addition to brief heavy rainfall. Isolated thunderstorms will then
be possible overnight, mainly east of I-35.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue mostly east of Interstate 35 on
Thursday. The main hazards will be locally heavy rainfall, gusty
winds, and lightning.

Thunderstorm complexes moving southeast from Oklahoma may affect
parts of North Texas both Friday and Saturday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 6:37 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
637 PM CDT WED JUN 20 2018

TXZ093-210030-
Grayson TX-
637 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAYSON COUNTY UNTIL
730 PM CDT...

At 632 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms approaching the Red River. One storm was near New
Woodville in Marshall County, and another was near Mead in Bryan
County. The cluster is moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Eisenhower State Park and Denison Dam around 725 PM CDT.
  The City of Denison and Pottsboro around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Texoma, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3389 9663 3390 9659 3388 9659 3385 9663
      3384 9662 3382 9658 3382 9653 3377 9650
      3378 9643 3373 9638 3359 9638 3369 9686
      3385 9687 3385 9684 3387 9683 3387 9680
      3383 9677 3382 9675 3384 9669 3392 9667
TIME...MOT...LOC 2332Z 011DEG 11KT 3397 9666 3396 9650

25
Special weather statement, Jun 20, 7:13 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
713 PM CDT WED JUN 20 2018

TXZ092-093-210100-
Grayson TX-Cooke TX-
713 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOKE AND GRAYSON COUNTIES UNTIL
800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Texoma, or 13 miles northwest of Denison, moving south at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Other storms within Grayson and Cooke counties will also be capable
of producing gusty winds and small hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Texoma, get out of the water and move indoors or
inside a vehicle. If you can hear thunder, you are close enough to
be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

LAT...LON 3395 9691 3387 9689 3387 9680 3382 9676
      3384 9669 3392 9667 3389 9658 3385 9663
      3373 9638 3340 9639 3343 9748 3391 9748
      3383 9746 3382 9738 3388 9733 3392 9721
      3385 9717 3379 9721 3372 9714 3395 9698
TIME...MOT...LOC 0011Z 351DEG 8KT 3387 9675

25
Special weather statement, Jun 20, 7:59 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
759 PM CDT WED JUN 20 2018

TXZ094-210145-
Fannin TX-
759 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FANNIN COUNTY UNTIL
845 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Honey Grove, or 16 miles northeast of Bonham, moving
south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Honey Grove around 830 PM CDT.
  Dodd City around 835 PM CDT.

LAT...LON 3384 9585 3383 9586 3350 9586 3350 9607
      3385 9610 3384 9605 3386 9602 3384 9602
      3385 9600 3387 9600 3386 9598 3385 9598
      3386 9595 3387 9594 3389 9594 3389 9593
TIME...MOT...LOC 0058Z 001DEG 16KT 3374 9596

25
Special weather statement, Jun 20, 8:04 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
804 PM CDT WED JUN 20 2018

TXZ092-093-210145-
Grayson TX-Cooke TX-
804 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOKE AND
SOUTHWESTERN GRAYSON COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking several strong
thunderstorms near Callisburg, Collinsville, Dorchester, and Howe.
Movement was southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

LAT...LON 3347 9652 3340 9659 3342 9720 3362 9730
      3372 9704 3377 9682
TIME...MOT...LOC 0102Z 040DEG 11KT 3366 9701 3356 9696 3358 9677 3347
9665

25

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:13 PM CDTSpecial Weather StatementFWDCooke, Grayson47 min
Jun 20, 7:59 PM CDTSpecial Weather StatementFWDFannin46 min
Jun 20, 8:04 PM CDTSpecial Weather StatementFWDCooke, Grayson41 min
Jun 20, 8:48 PM CDTSpecial Weather StatementFWDFannin27 min
Jun 20, 8:59 PM CDTSpecial Weather StatementFWDDenton31 min
Jun 20, 9:08 PM CDTSpecial Weather StatementFWDFannin22 min
Jun 20, 9:17 PM CDTSpecial Weather StatementFWDDenton28 min
Jun 20, 9:39 PM CDTSpecial Weather StatementFWDDenton21 min
Jun 20, 9:54 PM CDTSevere Thunderstorm WarningFWDDallas, Denton, Tarrant21 min
Jun 20, 10:15 PM CDTSevere Thunderstorm WarningFWDTarrant45 min
Jun 21, 12:13 AM CDTSpecial Weather StatementFWDPalo Pinto32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.